Whether plagued with blanketweed or afflicted by disease, there will come a time when a pond will require medication to treat a problem.
Fortunately, the majority of common ailments such as whitespot, fin rot and ulcers can be treated and controlled by adding a recognised medication to the pond. Problems often arise upon discovering koi suffering from a disease that is in an advanced state of attack. Combine this with the perceived eternity it takes to reach an aquatic outlet to buy a remedy and it is easy to appreciate the temptation to use ‘a little extra’ in an attempt to make up for lost time.
Overdosing a pond with medication can have several adverse effects on koi.
1. Intoxication. The majority of medications (acriflavine, malachite green, potassium permanganate, formalin etc) are toxic to life (both koi and pathogens) and it is only by virtue of the dosing rate that the smaller more vulnerable pathogens are killed before the koi. The fact that smaller organisms such as bacteria and whitespot are more easily controlled with medication than larger pathogens such as anchor worm and Argulus bears testimony to that. As an organism gets more advanced and complex in its structure, then it is more difficult to kill through the use of standard pond medications without also affecting koi.
So if a pond is overdosed intentionally, not only is the lethal requirement for the target pest exceeded but the levels of medication also prove to be problematic for koi.
2. Drop in DO.
The addition of any solute to a pond will have a detrimental effect on the DO. It is always recommended that when ponds are medicated that additional aeration is added to overcome this phenomenon. If a pond is overdosed, then the DO will be reduced even more, adding additional stresses to the fish. In fact, it is often the gasping behaviour associated with a drop in DO that is the first indication of an overdose.
3. Poor water quality
The most likely causes of a koi disease in the first place are water quality problems. High levels of ammonia or nitrite will lead to an increase in a fish’s susceptibility to attack from disease. The combination of a toxic overdose of medication and toxic water conditions can have extremely detrimental affects on koi health. It is wise to test water quality prior to medication to determine the likely cause of the problem in the first place, reducing the ammonia or nitrite problem BEFORE dosing.
How to remedy the problem.
The course of action to reduce intoxication problems experienced by koi after overdosing are logical and straightforward.
Carry out an immediate partial water change (30%) to dilute the medication. This can be carried out by topping up the pond and causing it to overflow or pumping the pond down by 1/3 and replacing with fresh water.
Increase aeration. The act of changing water with cooler water will automatically lead to an increase in DO. Even so, additional measures should be taken to relieve the immediate symptoms. This can be achieved by adding air diffusers or increasing water movement.
If possible, add some activated carbon to the filter. This will mop up the toxic medication, taking it out of solution and acting in harmony with the water change to reduce the high concentrations of medication.
How to avoid unintentional overdosing – Know the volume of the pond.
1. Calculating the volume of an existing pond and filter system.
Multiply the average length x width x depth in feet = volume in cubic feet.
Multiply the volume in cubic feet by 6.25 = gallons To calculate the volume in litres multiply the volume in gallons by 4.54.
2. Calculating the volume of a new pond and filter system.
When filling up a pond and filter system for the first time, the accurate measure of volume is invaluable information and can be obtained in a number of ways.
a. Fill up through a flow meter. These may be hired form some larger aquatic outlets.
b. Measure the flow rate of the hose by filling up a 10 gallon drum and timing it. The volume of the pond can then be estimated by measuring the time it takes for the pond to fill.